The Lupus Forum banner

1 - 19 of 19 Posts

·
Registered
Joined
·
788 Posts
Discussion Starter · #1 ·
Hello. I started my plaquenil back in July.. I had my visual feild test done (routine) about two weeks ago and just received a call from the eye doc. He said my right eye was fine but that I had some defects in my left eye and wanted to know if I noticed anything visual changes. I told him that at the time I just found out about my seizures and that was my first day starting my seizure meds.. I asked him if it could be from the seizures but he was almost sure it was from the medication so I will go in this Friday to repeat the test and if the same result occur then he mentioned that he will need to speak with my rhuemie about stopping this med and starting a different one.. WTH?? I feel sort of thrown off right about now.. if I have to stop the plaquenil then what .. you slowly come down and then what do they put you on? What happens with my visual defects.. do they over time heal? (sorry for all the questions.. just a tad bit unnerved at the moment..) :eek:
 

·
Registered
Joined
·
14,661 Posts
Jennie
There are different sorts of eye problems and not all are important enough to mean stopping the Plaquenil. It seems a bit odd to me to have an serious eye problem so soon since it is so very unlikely even after taking it long term. It would be a pity to stop it unnecessarily. I can give a resumee of them from DuBois' if need be. That is the medical textbook on SLE

If your ophthalmo isn't very familiar with the possible effects he can look them up. Anyway, docs naturally err on the side of extreme caution so you will be relieved to hear there is another anti malarial option called Quinacrine which does not affect the eyes. It has to be obtained from a compounding pharmacy there's lots of info here about it if you need it.

By the way, did your seizures start or worsen after starting on
the Plaquenil ?

Al the best
Clare
 

·
Registered
Joined
·
4,369 Posts
Sorry to hear about this latest problem!

Long before I started on Plaquenil....and long before I was diagnosed with Lupus I had had years of problems with my Visual Field test! I used to and still do suffer with patches of dryness (dry eyes) and inflammation. Now after using eyes drops for years, my eyes have settled down even with using Plaquenil. What I'm trying to get across is that there can me many reasons for a problem showing in visual fields and those need to be investigated and ruled out before Plaquenil is blamed!

Has this doctor that tested your eyes explained and named the defects that he can wrong with you eye...If I was you I'd want a better explantion the 'noticed some defects'?

I'm sure your Rhuemi will make a careful descision with regards to stopping your medication.
 

·
Registered
Joined
·
4,444 Posts
My understanding is similar to Clare's and damage to the retina from Plaquenil usually takes 5+ years, & usually occurs in people with poor kidney functioning too. Having a bad visual field test is not enough either... they look for changes to the retina in a more detailed exam with your eyes dilated. Was this done at your last routine appointment?

As for going off the Plaquenil, it can be done "cold turkey" in that you just stop it immediately. This is because it has an extremely long half life so stopping it quickly will not cause any withdrawal type symptoms. But before you do this, definitely talk with the rheumy and also inquire about seeing a specialist opthamalogist.

Good luck - & hope it's not the Plaquenil especially if the med seems to be helping you!
 

·
Registered
Joined
·
788 Posts
Discussion Starter · #5 ·
I think I will call and get a more specific definition to visual left eye defect.. because again I have only been on this for 3 months.. My seizures started getting worse prior to any medications.. as for for this doc he asked me if I was still on the plaquenil.. I said yes and he seems bothered by it.. I have to go in next monday.. could not swing the holiday with no baby sitter and this time they are doing a different visual field test.. hmmm??? I took my meds... I am not going to stop now .. especially when I have no clue whats going on.
 

·
Registered
Joined
·
788 Posts
Discussion Starter · #6 ·
Me again

Ok so he called me right back. He said my right eye is completely fine.. but that there seems to be quite a few missed visual spots in the center of my vision.. and that he is concerned because you do not want issues with your retena more specifically blind spots on your macula (sp???) so now he has to do a more extensive test. He did say that Plaquenil can some times cause this but usually when used for many years.. so either way he said it warrents more tests.. even if its not from the medicine but also said he has seen this happen to people who were on this medication for a short period of time.. who knows..
 

·
Administrator
Joined
·
7,566 Posts
Hi Jenna, I have suffered with visual field defects and after many tests they have decided it is to do with the APS and my platelets. I do take plaquenil, but this was before I started taking it. Just thought it was worth mentioning.

I hope they get to the bottom of what is causing your problems and that they can treat it.

Take care

Deb x
 

·
Registered
Joined
·
4,968 Posts
Hi Jenna,

Better to be checked further and be safe but I have failed visual field tests for years now, long before I got a diagnosis.

Let us know how you make out. Good luck.
 

·
Registered
Joined
·
788 Posts
Discussion Starter · #10 ·
That makes me feel better.. I have never had a visual field test prior to this one.. so I have no clue what to compare the results to you know.. but I do wear glasses and have vision issues.. have had many test done before. I see these white electrical looking balls of light flash on the sides of my eyes.. they think from seizures but are not sure. I have a different type of test on Monday.. not sure what type...
 

·
Administrator
Joined
·
10,183 Posts
Hi Jenna,

Good luck with your test on Monday. Let us know how things turn out.

Take care,
Lazylegs
 

·
Registered
Joined
·
15,684 Posts
Good luck Jenna :luck:

Those white electrical explosion flashes in your vision sound like an optical migraine type problem, you can get them without the pain of migraine. Were you tested for APS? Sorry I've forgotten.

love
Lily
 

·
Administrator
Joined
·
7,566 Posts
Hi Jenna, I get the white flashes at the sides of my vision and I had put it down to migraines, I seem to be getting a lot more lately. I don't know if you suffer from migraines.

Hope the test goes well on Monday. Let us know how you get on.

Deb x
 

·
Registered
Joined
·
788 Posts
Discussion Starter · #14 ·
hello.. they ruled out migraines... then they thought I had a tear in my retina and they ruled that out as well... I look forward to this so called different test.. curiousity is getting to me. I know my left eye is different with blurry spots and such but I still have ONE great eye : )
 

·
rockstar!
Joined
·
837 Posts
I was just searching on Google to see if I could find information on this. I had an eye exam the other day and the doctor showed mild concern about my visual field exam because I seem to have blind spots at the bottom of my vision in both eyes. He said it is possible it could be the Plaquenil, but said it doesn't seem likely with how long I've been on it and the fact that my retinas look good and everything else seems fine. It is all very confusing to me. I've never done poorly on any eye exam and it is weird to think they were flashing some red dots that I didn't see. :( I was positive I aced that test!

Kit
 

·
Registered
Joined
·
788 Posts
Discussion Starter · #16 ·
Me too! I thought I kicked some butt considering I did not think I skipped a dot at all LOL well it seems to have been "dropped" .. it was such and issue and now its not I guess! I am going to see my gp today. Lord knows I feel better from yesterday but oh I am far from healed!! LOL
Did they end up doing anything else for you??? Or did they just decided to chalk it up to who knows and move on to?
 

·
Registered
Joined
·
4,369 Posts
Hi I just thought I'd add a little something!

I have from time to time failed the visual field test! I have had my eye covered under a specialist opthamologist now as I have other issues with them.

The reason for my failed tests was dry patches! Now I'm not saying that anybody else fails because of dry patches as there may well be other reasons, but it could be something as simple as dryness, which of course can be helped by artificial tears etc.
 

·
Registered
Joined
·
788 Posts
Discussion Starter · #18 ·
Ohhhh.. now I have been having issues with my eyes being dry and actually bought eye drops to help.. hmmmm
Plus I get complex partial seizures and thought maybe the test triggered one and thats why I missed a few?
 

·
Administrator
Joined
·
10,183 Posts
When you fail a visual field the doctor usually reruns the test at a later date. It is very easy to zone out when taking the test. If the second test concurs with the first there is further testing that can be done to rule out damage to the retina.

Take care,
Lazylegs
 
1 - 19 of 19 Posts
Top